Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Too Many Opioids

I have been on pain meds for four years. I have used Hydrocodone, Oxycodone, Tramadol, Opana ER, Vicadin, Percocet, Dilauded and another one, Nucynta. I have very little pain anymore and probably could go without any narcotics or opioids. However, my body is now dependent on them, so I am stuck taking Opana ER on a daily basis. I take one tablet every twelve hours. The pills normally wear off in about ten hours, so I wake up in heavy sweats and nausea along with abdominal cramps. Basically, I am now screwed. I also have chronic constipation, which I take stool softeners and laxatives to help me have BM's.

When I speak to my PM doctor, he seems to care very little, other than to give me a new Rx for another 60 pills of Opana ER. I am now to the point where I am going to go to Detox. No one seems to understand the Hell that I am going through with being addicted or dependent on opioids. I have chosen a hospital to go to for Detox and am now just waiting for them to have a bed open and then they will call me and I can go and check in as an in-patient. I am told that I should expect Detox to take from 3-7 days. This is scary to me because I do not know what to expect.

If any of you have been through this, please respond and let me know how you made out with it. I am so depressed and also have anxiety that I pray daily that after Detox I will fell better. Believe it or not, I am 66 years old and had three back surgeries in 2010. I never thought that I'd be in this position. Back in 1965-1967, I served in Vietnam. I was wounded twice and spent several weeks in a hospital both times receiving narcotic pain killers, but never became addicted to them. Why this has happened to me now, I do not know.


  • If you are ready to stop the opiates, all you have to do is discuss this with your PM doctor and tell him that you would like to taper off the opana. To properly taper a patient so that they experience a minimum of withdrawal symptoms, he can simply lower your daily dose by a small amount and over a few weeks, reduce the dosage you are taking every few days until you are off the medication. This is the simplest way to do this , and it causes a minimum of any physical withdrawal symptoms.
    Maybe, you should discuss this with your provider before going inpatient to detox when that is not necessary to stop taking the medication.
  • I told my doctor that I wanted off of the narcotics. He told me that because I am still having even the slightest pain, I should stay on Opana ER because if he gets me off of the opioids, I will end up going back on because I will want relief from the pain. My pain is very slight and I do not have it all of the time. When I do get the pain, it is something that I can live with, but he insists on keeping me on Opana ER.
  • Why should I discuss going to a detox center with my provider? The few that I spoke with over the phone, which were both hospitals, seemed like what I was proposing was a good idea. They are non-profit hospitals, so I don't think they were wanting me to go there just so they could get my money. I spoke with my surgeon that did the operations a few weeks ago and he also recommended that I go to a detox center.
  • you can wean/taper off the medications very safely at home. Going inpatient at a detox facility is not medically necessary, unless there is a history of abuse of medications and it doesn't sound like that is the problem. What they are suggesting is not called rapid detox is it? You are put under sedation for a time period, then woken up, with the medications out of your system? If that is what it is, I strongly suggest that you don't need to do that. There have been cases where people have died undergoing that procedure.
    If you tell your PM doctor that you want to stop taking the meds, he should listen to you and at least allow you to do so. If he won't, talk to your general practioner about his supervising your taper.
  • AllMetalAAllMetal Posts: 1,189
    edited 06/24/2013 - 3:55 AM
    Maybe it's time to change PMs.... sounds like he isn't listening at all to what you are wanting/needing.... or at least find a PCP who is in agreement with reducing the dosages until you are off. Even if you do go to detox, you'll still need a doctor you feel like listens to you.
    33yo mom of two. My surgical history...preadolescence scoliosis, kyphosis, and a hot mess.... 5 spine surgeries and lots of items added I wasn't born with (titanium, peek, surgical steel). Guess cremation is out. TSA loves me.
  • daily how are you able to properly rate your pain level? I am not saying you need or should remain on Opana simply wondering how you can rate the level of pain you have if you are still taking the medication daily 2x? I completely understand wanting to lower or stop your pain medication as I also have some of the uncomfortable side effects for example the chronic constipation, tired and nausea. I am not on Opana but am taking Mscontin 60mg every 8hrs and was on Norco 10mg upto 6x a day. Due to my still existing pain I continue to take 3x60mscontin and have tapered down the Norco to 7.25 2-3 a day. My goal in the future after some trial procedures is to go down to 60mg mscontin 2x a day and one 30mg mscontin and norco 5/325 for BT pain. I have a very open line of communication with my Physician although I also have a PM doctor my physician prescribes all my medication. I spoke with her about wanting to lower my medication, not because I am pain free in any way but was concerned with the amount of tylenol in the Norco and also because your body of course becomes dependent which is very different than addicted, I was concerned with being on such high dose of medication at my age 34yrs on 6/23 I have been on the pain medication ride for 15yrs. My point is I was able to talk to my doctor and have her help me to taper down kindly to 2-3 Norco 7.5 instead of the 6 Norco 10mg a day as I mentioned before. Honestly you should really think about going into a detox facility because you need to remember you have been on strong pain medication for a long time and going thru detox can have some very very uncomfortable & physical withdrawel symptoms as they normally use fast or rapid methods to detox. Plus you may realize you are in more pain than you thought when lowering the amount of pain medication. If you have made your decision about stopping medication talk to your doctor and let him /her know this and ask to be tapered kindly. I honestly wish you the best and that what ever your decide will work for you.
Sign In or Register to comment.